South Dakota, 2020

Damaging Wind in South Dakota, August 26, 2020

August 26, 2020 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over southeastern Haakon County, producing a wind gust near 60 mph in Midland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over southeastern Haakon County, producing a wind gust near 60 mph in Midland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 26, 3:59 PM MST, 21 minutes earlier.

Area forecast discussion, Aug 26, 3:59 PM MST, 21 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
459 PM MDT Wed Aug 26 2020

.DISCUSSION...(This Evening Through Wednesday)
Issued at 312 PM MDT Wed Aug 26 2020

Current surface analysis shows a weak cold front just south and
east of the area now, with an area of low pressure and another
stronger cold front to the northwest of the region. Upper level
analysis shows high pressure remaining over the southwest US, with
ridge continuing to gradually weaken over the Rockies and Plains.
A couple of weak disturbances are noted on water vapor imagery
upstream over western WY and southern ID. Skies are mostly sunny
at this time, with isolated strong to severe storms developing
over Ziebach and northern Haakon counties in the last hour or so.
Showers have had a difficult time developing over the Black Hills,
but a few could break through late this afternoon. Temps are a
bit cooler today behind the initial cool front, currently in the
mid 80s to mid 90s. Winds are mostly from the north to northeast
across the area.

The gradual cooldown will continue over the next few days as the
ridge flattens and the cold front to the northwest eventually
crosses the northern Plains. A more active pattern can be expected
as a series of disturbances crosses the region. For late today and
tonight, isolated to scattered showers and thunderstorms are
expected to continue to develop. The best chances will mainly be
from northeast WY to northwest SD overnight into early Thursday with
energy to the west of the region. CAPE values of around 1000 j/kg
are expected tonight from northeast WY to the Black Hills and
northwest SD. Sufficient shear is also in place for storms to
sustain themselves. With these ingredients in place, isolated strong
to severe storms with hail and gusty winds are a possibility over a
good portion of the area.

Thursday afternoon and evening still looks to be the most favorable
period for severe storm potential as a stronger upper level
disturbance crosses the area ahead of the cold front to the
northwest. Lingering showers and storms are likely in the morning
with the overnight disturbance, especially over northwest SD.
Atmosphere then destabilizes into the afternoon, with MLCAPE values
of 1000 to 2000 j/kg expected over a good portion of the area. Shear
looks very favorable later in the day as well for organized storms.
Best threat for severe storms looks to be from late afternoon into
early evening. Large hail and strong wind gusts will be the main
threats from severe storms. Cold front will gradually push through
the area overnight with additional showers and storms accompanying
it.

Temps on Friday will be back to near or slightly below average
levels, with highs in the mid 70s to mid 80s. Breezy northwesterly
winds can be expected, especially on the SD plains. Chances for
showers look minimal in most areas on Friday, but cannot rule out a
few afternoon showers over the Black Hills into far southwest SD.
The weekend is looking mainly dry, at least through late Sunday, as
weak ridging moves over the area. Isolated showers/storms are
possible later Saturday into Saturday night over mainly southern SD
with developing low level jet and warm advection. Temps will rise
back into the 80s to around 90 on Saturday and most areas on Sunday
as well.

A stronger cold front and upper level trough will arrive sometime on
Sunday, with GFS now faster with the arrival on Sunday than the EC.
The system also looks a bit drier, with the main energy accompanying
the trough tracking north of the area. Gusty northwesterly winds can
be expected behind the front Sunday afternoon and night. Much cooler
and dry air will arrive for the first part of the week, with highs
expected in the 60s and 70s on Monday and Tuesday and overnight lows
in the 40s and lower 50s.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening)
Issued At 459 PM MDT Wed Aug 26 2020

VFR conditions will mostly prevail through the forecast period.
Isolated to scattered showers and thunderstorms are expected to
track across portions of the area through early Thursday,
especially from northeast WY to northwest SD. Gusty winds and hail
could accompany any stronger storms, with brief MVFR conditions
also possible. Another round of showers and thunderstorms is
expected later Thursday afternoon, with some storms possibly
severe.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...26
Hazardous weather outlook, Aug 26, 12:14 AM MST, 16 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
114 AM MDT Wed Aug 26 2020

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-271300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
114 AM MDT Wed Aug 26 2020 /214 AM CDT Wed Aug 26 2020/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...Tonight

There is a chance of thunderstorms today and tonight. Some storms
may be severe with large hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

While there is a chance of thunderstorms on many days, the best
chance for severe thunderstorms will be on Thursday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 26, 3:16 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Rapid City SD
416 PM MDT Wed Aug 26 2020

SDZ014-032-262300-
Ziebach SD-Haakon SD-
416 PM MDT Wed Aug 26 2020

...STRONG THUNDERSTORM OVER NORTHEASTERN HAAKON AND SOUTHEASTERN
ZIEBACH COUNTIES...

At 416 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Kirley, or 27 miles south of Eagle Butte, moving
southeast at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kirley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4474 10113 4469 10113 4469 10116 4434 10116
      4432 10117 4429 10125 4452 10148 4475 10116
TIME...MOT...LOC 2216Z 303DEG 26KT 4461 10127

Sherburn
Local storm report, Aug 26, 3:36 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
436 PM MDT WED AUG 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             3 NW KIRLEY             44.55N 101.35W
08/26/2020  E1.00 INCH       HAAKON             SD   PUBLIC

&&

EVENT NUMBER UNR2002846

SJR
Local storm report, Aug 26, 3:42 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
442 PM MDT WED AUG 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     15 ENE CHERRY CREEK     44.70N 101.23W
08/26/2020  E60 MPH          ZIEBACH            SD   TRAINED SPOTTER

&&

EVENT NUMBER UNR2002847

SJR
Local storm report, Aug 26, 3:53 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
453 PM MDT WED AUG 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             5 NNW FAIRBURN          43.75N 103.24W
08/26/2020  E1.00 INCH       CUSTER             SD   TRAINED SPOTTER

&&

EVENT NUMBER UNR2002848

SJR
Special weather statement, Aug 26, 4:15 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Rapid City SD
515 PM MDT Wed Aug 26 2020

SDZ032-043-270000-
Jackson SD-Haakon SD-
515 PM MDT Wed Aug 26 2020

...STRONG THUNDERSTORM OVER SOUTH CENTRAL HAAKON AND NORTH CENTRAL
JACKSON COUNTIES...

At 515 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Philip, moving east at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Nowlin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4392 10166 4398 10167 4416 10131 4393 10124
TIME...MOT...LOC 2315Z 253DEG 16KT 4399 10158

Sherburn
Local storm report, Aug 26, 4:20 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
520 PM MDT WED AUG 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             12 ESE FAIRBURN         43.62N 102.99W
08/26/2020  E1.00 INCH       CUSTER             SD   PUBLIC

&&

EVENT NUMBER UNR2002849

SJR

The radar

The Rapid City radar (KUDX), 135 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Haakon

When
August 26, 4:20 PM MST
Where
Haakon County, 1 mi NE of Midland
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.080, -101.136

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915085.